ADVERTISEMENT
ADVERTISEMENT

Q. How to get rid of bloating and constipation from taking Venlafaxine?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 18, 2018 and last reviewed on: Oct 09, 2018

Hello doctor,

I suffer from anxiety disorder. I am currently on Venlafaxine. I have issues with bloating and constipation. I am physically active as I go to the gym. However, stomach bloating has been a frustration. There are days it soothes and days it gets worse. From previous screenings, the doctors told me there is gas in my stomach. But, I have no known condition to date. Without laxatives, I get constipated and I have no bowel movements for up to four to five days. High-fiber foods such as avocado and mushrooms cause a lot of flatulence. I am currently experiencing a lot of excessive sweating. I have a file with detailed examinations and I will attach it with the query. How to get rid of the bloating? How to soothe constipation? Is there any diagnosis based on this evidence? Your assistance would be greatly appreciated.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Both your symptoms of constipation and sweating are likely as a result of Venlafaxine. It is a known and relatively common side effect. So, you should request your doctor to change it to a different medicine like Ciplar LA (Propranolol) or Alprax (Alprazolam). Bloating may also occur secondary to constipation.

Your reports are fine (attachment removed to protect patient identity), but cholesterol is a bit elevated and you should get a complete lipid panel done and continue a healthy lifestyle.

You should avoid fatty, oily and spicy diet. Have a walk after having food instead of taking rest. Have multiple small meals instead of heavy meals. Have regular sleep habits and avoid stress. Lots of green leafy vegetables and fruits. Avoid smoking and alcohol if any.

I suggest tablet Pan DSR (Pantoprazole-Domeperidone combination) 40 mg or Esomeprazole-Domperidone combination before breakfast once a day for two weeks. If not adequately relieved, then you should try adding syrup Sucral-O (Sucralfate-Oxethazaine combination) or Gelusil (Aluminium hydroxide and Magnesium hydroxide) two teaspoons three times a day for a week.

For immediate pain relief, you can have antispasmodic like tablet Dicyclomine 20 or Hyoscine 10 mg whenever needed up to three times a day. Consult a specialist doctor, discuss with him or her and start taking the medicines with their consent.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hi doctor,

Thank you for your reply. I forgot to add that constipation has been an issue for me since being a kid, long before starting Venlafaxine. It may sound odd but if anything, alcohol has often soothed constipation the next day. I am on Venlafaxine for two years now. Sweating has been present in the last three months. What I have been left wondering is whether constipation and bloating are related to each other. Is there any sort of diagnosis you have in mind? Why does high-fiber get me flatulence? I have been trying to get to the root of this problem for long now but frustratingly, nobody has actually been able to sum it up in a concrete treatable diagnosis.

#

Hello,

Welcome back to icliniq.com.

Yes, a likely possibility in you is of constipation-predominant irritable bowel syndrome (IBS). You first identify the food which increases bloating or constipation and avoid them.

The first choice of laxative in you is of Polyethylene glycol. You are also a candidate for Lubiprostone especially if polyethylene glycol or other laxatives are not helpful or cause side effects/excessive bloating.

Also, fibers cause bloating in many individuals. This is due to the digestion of food in the large intestine by microbes, so it is natural.

Also, constipation is certainly linked to bloating due to the same reason of digestion and fermentation by bacterias. Also, constipation causing medicines like Venlafaxine should be avoided, and replaced by other. Sweating can be attributed to Venlafaxine or anxiety/panic, etc.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Preventing Constipation Naturally

  Make sure to chew your food properly, and avoid drinking water intermittently while eating ... Avoid frequent use of purgatives/ laxatives ... Follow these steps and stay away from ...   Read full

Does constipation cause burning sensation in anus?

I avoid eating spicy foods ... Another cause can be constipation, which can cause fissures around the anus ...   Read full

How to wean Veniz XR safely?

Currently, I am taking 225 mg Veniz XR for depression ...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»
Importance of Sex Hormones - Types, Functions, Normal Ranges, and Roles
Sex hormones are steroids produced in the body that control sexual development, pregnancy, and overall health. Read belo...  Read more»
Fallopian Tubes - Anatomy, Function, and Diseases Affecting It
Fallopian tubes are important structures of the female reproductive tract. This article discusses the same below.  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.